California, 2019Flood and Hail in California, April 8 to 9, 2019
April 8 to 9, 2019 · NWS STO · 4 events in 3 counties and zones
Heavy rain flooded a road and brought a minor mudslide.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain flooded a road and brought a minor mudslide.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Apr 8, 1:18 PM PST, 2 hours 42 minutes earlier.
Area forecast discussion, Apr 8, 1:18 PM PST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
218 PM PDT Mon Apr 8 2019
.SYNOPSIS...
Wet weather will gradually spread southward across the region
late today and into tonight with most of the precipitation falling
over the northern portion and mountainous regions. Thunderstorms
with heavy rain remain a strong possibility over Shasta County
this afternoon and evening potentially leading to flooding issues.
Showers will decrease by Tuesday evening with dry weather
expected Wednesday. Another system may bring some showers to the
mountains Thursday.
&&
.DISCUSSION...
The forecast remains on track today as an upper level trough
advances towards the west coast. Rain has been falling over the
northern most areas of California so far, but will gradually
spread southwards throughout the rest of the day and into the
evening and overnight hours. Model guidance continues to trend
towards thunderstorm activity for the northern half of the CWA,
primarily over the Shasta County area. The HREF and HRRR ensemble
continue to point toward the potential for strong thunderstorms
with the main threat being heavy rain. This could lead to
potential flash flooding given the saturated soils, deep available
moisture, PWATs from local soundings, and strong
south/southeasterly low- level inflow/ convergence. The latest
HREF continues to highlight a high potential (> 50%) for hourly
rainfall rates exceeding 0.5-1.0 inch an hour, and their ensemble
even shows non- zero chances for 6 hour amounts to exceed 3 inches
into this evening. Hail and a brief tornado remain possible, but
given the convective ingredients and current cloud cover,
confidence has lowered on these hazards.
Moving on to the snow portion of the forecast, it continues to
look rather unimpressive as snow levels will remain high
throughout the rest of today. However, once the cold front moves
through early Tuesday morning, snow levels are forecast to lower
to around 5000 feet. Thus a few inches of new snowfall
accumulation will possible across the higher passes before
showers taper off late Tuesday.
Behind this trough, we'll have a brief period of dry but breezy
weather as high pressure builds over head on Wednesday. Models
then show a "slider" type system slipping over the ridge. This
could bring some showers to our mountains on Thursday.
&&
.EXTENDED DISCUSSION (Friday THROUGH Monday)
EFP forecast begins with a low pressure system from the Aleutian
Chain spilling over the neutral to positively-tilted Ern Pac ridge
and diving Swd across Wrn Canada the first half of this week, and
then the Pac NW and NV by the end of the week. Precip over Norcal
(mainly the Sierra) expected to come to an end early Fri, but
pressure rises in the wake of this system will create those annoying
strong, gusty Nly winds right during allergy season. WAD (wind
advisory) criteria may be met.
Strong Wly flow over the Pac creates a very progressive wx pattern
over the Ern Pac and Noam with none of the trofs/ridges establishing
a blocking pattern. This continues a series of low pressure systems
from the GOA (Gulf of AK) moving through the Pac NW and Norcal
bringing chances of precip to our CWA. This is where the daily model
runs have difficulty in keeping up with the timing of the individual
systems, thus forecast confidence is low on the details of each
system. There is reasonable agreement that the next system will
affect our CWA from N to S late Sat into Sun, with much less
certainty for Mon and Tue. With the RMOP for 5H heights trending
slightly higher then, we could be dealing with the drier ECMWF
solution than the wet GFS solution. The RMOP would give credence to
the ECMWF 5H pattern with W or NWly flow over Norcal than the deep
5H cyclone the GFS develops off the Pac NW coast late in the period.
JHM
&&
.AVIATION...
Pacific front moving across Norcal during afternoon with thunderstorm
lines/short segments developing behind the front during afternoon
and evening hours thru 03z. Convective activity moving Ewd into
the higher elevations of the W Slope Sierra til 07z. Mostly VFR
conditions in the Vly except for MVFR/IFR conditions at times in
the northern Sacramento Valley due to +SHRA/+TSRAGS. Developing
widespread MVFR conditions over the W Slope Sierra with local LIFR
conditions in precip obscuring higher terrain. Sly wind gusts
15-25 kts continue across the northern half of the Sacramento
Valley through 03Z with gusts to 30 kts, and winds over the
southern Sacramento and northern San Joaquin Valley gusting to
around 20 kts thru evening. Behind front, drier NWly flow will
return VFR conditions to Norcal on Tue.
&&
.STO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 9 PM PDT this evening for Burney Basin /
Eastern Shasta County-Mountains Southwestern Shasta County to
Northern Lake County-Northeast Foothills/Sacramento Valley-
Northern Sacramento Valley-Shasta Lake Area / Northern Shasta
County-Western Plumas County/Lassen Park.
&&
In the hours before
Special weather statement, Apr 8, 2:24 PM PST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Sacramento CA
324 PM PDT MON APR 8 2019
CAZ013-015-063-066-082315-
Northeast Foothills/Sacramento Valley-Northern Sacramento
Valley-Mountains Southwestern Shasta County to Northern Lake
County-Shasta Lake Area / Northern Shasta County-
324 PM PDT MON APR 8 2019
...AN AREA OF HEAVY SHOWERS AND POSSIBLE THUNDERSTORMS WILL AFFECT
NORTH CENTRAL TEHAMA AND SOUTH CENTRAL SHASTA COUNTIES...
At 320 PM PDT, an area of heavy showers and possible thunderstorms
were clustered 8 miles north of Blossom, or 10 miles northwest of
Red Bluff, moving northeast at 20 to 30 mph.
Locally brief heavy downpours, gusty winds in excess of 30 mph,
and small hail are possible with these showers and possible storms.
Locations impacted include...
Redding, Shasta Dam, Palo Cedro, Shasta Lake, Anderson, Whitmore,
Inwood, Keswick, Central Valley, Olinda, Centerville, Igo, Central
Valley, Ono, Round Mountain, Blossom, Millville, Mountain Gate and
Cottonwood.
Be alert that heavy rainfall may cause localized flooding. Do not
drive your vehicle through flooded roadways.
LAT...LON 4017 12242 4048 12266 4083 12230 4090 12195
4060 12190 4038 12203
TIME...MOT...LOC 2220Z 234DEG 11KT 4029 12237
jhmSpecial weather statement, Apr 8, 3:26 PM PST, 34 minutes before
Special Weather Statement
National Weather Service Sacramento CA
426 PM PDT MON APR 8 2019
CAZ013-015-063-066-068-090000-
Northeast Foothills/Sacramento Valley-Northern Sacramento
Valley-Mountains Southwestern Shasta County to Northern Lake
County-Western Plumas County/Lassen Park-Shasta Lake Area / Northern
Shasta County-
426 PM PDT MON APR 8 2019
...A LINE OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS WILL AFFECT
NORTH CENTRAL TEHAMA AND SOUTH CENTRAL SHASTA COUNTIES...
At 423 PM PDT, radar indicated a line of heavy rain with embedded
thunderstorm were located along a line extending from near Round
Mountain to near Rosewood Movement was east at 15 mph.
Pea size hail is possible with these storms.
Locations impacted include...
Redding, Palo Cedro, Anderson, Rosewood, Montgomery Creek, Round
Mountain, Blossom, Millville, Olinda and Cottonwood.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4084 12183 4017 12242 4025 12266 4088 12204
TIME...MOT...LOC 2323Z 287DEG 9KT 4078 12204 4022 12251
RB
Event by event
1 flood, 1 heavy rain, 1 dust devil, 1 hail. Local standard time, as filed.
Flood, Shasta
- When
- April 8, 4:00 PM PST to 8:13 PM PST
- Where
- Shasta County, 1.32 mi WSW of Whitmore to 2.55 mi W of Whitmore
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.620, -121.941
Roadway flooding reported by the CHP at Cow Creek Ranch Road and Whitmore Road, including a small mudslide on the westbound Lane.
Heavy Rain, Shasta
- When
- April 8, 6:25 PM PST to April 9, 6:25 PM PST
- Where
- Shasta County, 1.71 mi WNW of Sims
- Reported by
- Trained Spotter
- Coordinates
- 41.060, -122.360
There was 1.08 of rain, 24 hour total.
Dust Devil, Solano
- When
- April 9, 12:30 PM PST to 12:35 PM PST
- Where
- Solano County, 0.6 mi WSW of Fairfield
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 38.247, -122.061
A dust devil in Alan Witt Park in Fairfield ripped part of the roof of a building, and sent debris flying everywhere. People nearby were not injured.
Hail, Placer
- When
- April 9, 4:00 PM PST to 4:20 PM PST
- Where
- Placer County, Foresthill
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 39.020, -120.820
Large amounts of hail accumulated on roads in Foresthill.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Dust Devil
- A small rotating column of dust from surface heating that caused damage or injury.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Oregon, April 8 to 14, 2019$17 million · 8 events
- Avalanche in Idaho, April 8, 2019$200,000 · 1 event
- Damaging Winds in North Carolina, April 8, 2019$54,000 · 52 kt wind · 15 events
- Hail in West Virginia, April 8, 2019$50,000 · 3 in hail · 5 events
- Flood in Minnesota, April 8 to 22, 2019$50,000 · 1 event
- Hail and Damaging Winds in North Carolina, April 8, 2019$36,000 · 1.25 in hail · 7 events
- Tornado in Alabama, April 8, 20191 injured · EF1 · 1 event
- Damaging Winds in Florida, April 8, 20191 injured · 50 kt wind · 3 events
- Hail and Damaging Winds in Virginia, April 8, 2019$11,000 · 1 in hail · 7 events
- Hail and Damaging Winds in South Carolina, April 8, 2019$1,000 · 55 kt wind · 7 events
- Hail and Damaging Winds in South Carolina, April 8, 201950 kt wind · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 8, 201954 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821592, 821598, 821599, 821601.